Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla and Lipoatrophy
Nov 29, 2008

hi there Studies now say that this so called safe drug now causes lipoatrophy. IS THIS THE CASE with this med yes or no ?

Response from Dr. DeJesus

Atripla as you know is a combination of 3 different drugs: Emtriva, Viread and Sustiva. In a large study (ACTG 5142) looking at the safety and efficacy of Sustiva versus Kaletra, it was observed that 12% of the patients that were taking Sustiva in combination with Viread and a 3rd drug had some degree of lipoatrophy; the lipoatrophy in those patients appears to be mild as the definition of lipoatrophy used in that study was very strict.

So to answer your question, it appears based on these study findings that a small percentage of patients on Atripla may be at risk for mild lipodystrophic changes. On the other hand, in two other large studies (GS 903 and GS 934) in which patients have been followed for 3 years and more no significant lipodystrophic findings were observed in most patients in the study.

Overall, the data is it not completely clear in this regard. What is clear is that the benefits of initiation of therapy, and the use of something as simple as a single table regimen a day, may trump any potential risk.



Previous
Starting early or waiting
Next
switching med

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement